Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 305, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 25, 2005, 7:00 PM CDT for Shelby County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2005, 7:00 PM CDT (00:00 UTC)
- Expired
- Jul 25, 2005, 7:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Shelby County, IA
The radar
The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 5:25 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2018 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 10.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:45 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 25, 2:45 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 245 PM CDT MON JUL 25 2005 .DISCUSSION... THUNDERSTORMS TONIGHT THEN COOLDOWN TUESDAY ARE THE MAIN FORECAST CONCERNS. LATEST SURFACE CHARTS WERE SHOWING BROAD LOW PRESSURE OVER CENTRAL NEBRASKA WITH A WARM FRONT ARCING INTO NORTHERN IOWA. SYNOPTIC SCALE COLD FRONT WAS ENTERING NORTHERN NEBRASKA. CONVECTION WAS BREAKING OUT ALONG BOTH FRONTAL BOUNDARIES EARLY THIS AFTERNOON...BUT IN BETWEEN...ONLY LINGERING MID LEVEL SHOWERS AND ISOLATED THUNDERSTORMS WERE NOTED ACROSS THE NORTHERN CWA. CLOUD SHIELD FROM CONVECTION AND WARM ADVECTION COVERED THE NORTHERN THIRD OF THE CWA WHERE TEMPERATURES WERE HOLDING IN THE MIDDLE 80S...WHILE SOUTH OF THE CLOUDS TEMPERATURES WERE REACHING THE UPPER 90S. HIGHER DEW POINTS WERE NOTED NORTH OF THE WARM FRONT WHERE MID 70S READINGS WERE COMMON...WHILE SOUTH OF WARM FRONT THE WAS STILL JUICY WITH DEW POINTS IN THE UPPER 60S TO LOWER 70S. SURFACE BASED INSTABILITY WAS HIGHEST ALONG AND SOUTH OF THE WARM FRONT... GENERALLY OVER WESTERN IOWA COUNTIES WHERE CAPES WERE TOPPING 4000 J/KG AS OF 2 PM. BULK SHEAR WAS ALSO HIGHEST ALONG WARM FRONT FROM NORTHEAST NEBRASKA INTO WESTERN IOWA. LOW LEVEL HELICITY...0-1KM STORM RELATIVE...WAS MAXIMIZED NEAR WARM FRONT IN NORTHWEST AND NORTHERN IOWA. ALL THIS POINTS TO DECENT SHOT OF SEVERE THUNDERSTORMS FIRING JUST NORTH OF THE CWA ON THE IOWA SIDE OF THE MISSOURI RIVER...WITH THE CHANCE FOR TORNADOES NEAR THE WARM FRONT. WOULD ALSO EXPECT LINE OF STORMS TO FIRE NEAR CLOUD/NO CLOUD ZONE JUST NORTHWEST OF THE OMAHA AND LINCOLN AREAS. STORMS SHOULD MOVE EAST THROUGH THE EVENING...BUT PROGRESS TO THE SOUTH AS COLD FRONT CONTINUES ITS MARCH INTO THE CWA FROM THE NORTHWEST. INSTABILITY FORECASTS BEGIN TO WANE LATER THIS EVENING SO THREAT FOR SEVERE SHOULD DIMINISH TOWARD MIDNIGHT...HOWEVER CONTINUED POST FRONTAL SHOWERS/STORMS ARE LIKELY OVERNIGHT. BOTH NAM AND GFS ARE SIMILAR IN DRIVING COLD FRONT THROUGH THE CWA BY 12Z TUESDAY. AFTER THAT...GFS HANGS ON TO PRECIP A LITTLE LONGER IN THE SOUTH AS FRONT SLOWS DOWN IN RESPONSE TO MID LEVEL WAVE SPREADING INTO THE NORTHERN PLAINS. WILL PLAY A COMPROMISE FORECAST BETWEEN NAM AND GFS TIMING...WITH THE SIGNIFICANT RAINS OUT OF THE AREA BY MORNING BUT CONTINUE A LINGERING CHANCE THROUGH MUCH OF THE DAY IN THE SOUTH. DRASTICALLY COOLER AIR IS STILL FORECAST TO SPILL IN BEHIND THE FRONT FOR TUESDAY. TEMPERATURES ARE ONLY IN THE 60S UPSTREAM IN SOUTH DAKOTA...AND WILL BE OVERHEAD TUESDAY. MOS HIGHS FOR TUESDAY HAVE CONTINUED TO DROP OVER THE LAST SEVERAL RUNS...SO SEE NO POINT IN ARGUING TOO MUCH. EXTENT OF LOW CLOUDS FILTERING IN BEHIND THE COLD FRONT WILL ALSO HELP TO KEEP TEMPS WELL BELOW NORMAL. COOL AIR UNDER HIGH PRESSURE WEDNESDAY MORNING WILL ALLOW TEMPS TO DROP INTO THE 50S MOST AREAS. THEN A GRADUAL WARM UP IS FORECAST FOR THE REST OF THE WEEK AND WEEKEND AS SOUTHERLY FLOW AND RISING HEIGHTS RETURN TO THE CENTRAL PLAINS. HAVE CONTINUED DRY FORECAST WEDNESDAY THROUGH MONDAY. BEST CHANCES...ALBEIT SLIGHT...FOR MORE CONVECTION APPEAR TO BE THURSDAY AS GFS DRAGS A WEAK COLD FRONT INTO THE NORTHERN CWA. NAM KEEPS THIS FEATURE NORTH OF THE AREA. AND THEN FRIDAY NIGHT...WARM ADVECTION DURING TRANSITION TO UPPER RIDGING MAY SPARK SOME STORMS...BUT CONFIDENCE AND LACK OF MODEL CONTINUITY PRECLUDE A MENTION AT THIS TIME. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...HEAT ADVISORY THROUGH 7 PM CDT NEZ052-053-067-068-091-093. IA...HEAT ADVISORY THROUGH 7 PM CDT IAZ069-079-080-090-091. && DERGAN
Hazardous weather outlook, Jul 25, 5:28 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 528 PM CDT MON JUL 25 2005 IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050-051-065-066- 078-088>090-092-260530- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-GAGE- HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MONONA IA- PAWNEE-PIERCE-PLATTE-SALINE-SAUNDERS-SEWARD-SHELBY IA-STANTON- THURSTON-WASHINGTON-WAYNE- 528 PM CDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY WEATHER THREATS. AN ISOLATED TORNADO WILL BE POSSIBLE...NEAR THE COLD FRONT AND ESPECIALLY IN WESTERN IOWA COUNTIES OF HARRISON...AND SHELBY COUNTIES. HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS. A STRONG COLD FRONT AND ASSOCIATED AREA OF LOW PRESSURE WILL MOVE THROUGH EASTERN NEBRASKA AND WESTERN IOWA THIS EVENING. STORMS ARE BEGINNING TO DEVELOP AS SEVERAL LOCATIONS AHEAD OF THE FRONT HAVE HIT OVER 100 DEGREES. SHEAR AND INSTABILITY ARE FAVORABLE FOR SUPERCELLS. DUE TO THE SHEAR NEAR THE COLD FRONT AN ISOLATED TORNADO IS POSSIBLE...AND LOW LEVEL MOIST CONDITIONS WILL ENHANCE THE ISOLATED TORNADO POTENTIAL AREA FOR PARTS OF WESTERN IOWA. THE SEVERE WEATHER THREAT SHOULD LESSEN DURING THE LATE EVENING HOURS. SCATTERED THUNDERSTORMS WILL LINGER INTO ESPECIALLY SOUTHEAST NEBRASKA AND SOUTHWEST IOWA TUESDAY. BRIEF WINDY GUSTS... LOCALLY HEAVY RAINFALL AND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED FOR PARTS OF SOUTHEAST NEBRASKA AND WESTERN IOWA TONIGHT AND SHOULD NOT BE NEEDED TUESDAY. IAZ069-079-080-090-091-NEZ052-053-067-068-091-093-260530- CASS-DOUGLAS-FREMONT IA-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA- POTTAWATTAMIE IA-RICHARDSON-SARPY- 528 PM CDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY WEATHER THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT NEAR THE COLD FRONT. HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS. A STRONG COLD FRONT AND ASSOCIATED AREA OF LOW PRESSURE WILL MOVE THROUGH EASTERN NEBRASKA AND WESTERN IOWA THIS EVENING. STORMS ARE BEGINNING TO DEVELOP AS SEVERAL LOCATIONS AHEAD OF THE FRONT HAVE HIT OVER 100 DEGREES. SHEAR AND INSTABILITY ARE FAVORABLE FOR SUPERCELLS. DUE TO THE SHEAR NEAR THE COLD FRONT AN ISOLATED TORNADO IS POSSIBLE...AND LOW LEVEL MOIST CONDITIONS WILL ENHANCE THE ISOLATED TORNADO POTENTIAL AREA FOR PARTS OF WESTERN IOWA. THE SEVERE WEATHER THREAT SHOULD LESSEN DURING THE LATE EVENING HOURS. SCATTERED THUNDERSTORMS WILL LINGER INTO ESPECIALLY SOUTHEAST NEBRASKA AND SOUTHWEST IOWA TUESDAY. BRIEF WINDY GUSTS... LOCALLY HEAVY RAINFALL AND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. A HEAT ADVISORY ALSO CONTINUES IN EFFECT IN AREAS FROM OMAHA SOUTH TO NEBRASKA CITY AND EAST INTO SOUTHWEST IOWA. HIGH TEMPERATURES CLIMBED FROM 95 TO 102...AND WITH THE HUMIDITY...THE HEAT INDEX WILL RANGE FROM 100 TO 105 DURING THE EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED TONIGHT AND SHOULD NOT BE NEEDED TUESDAY. ZAPOTOCNY
In the hours before
Special weather statement, Jul 25, 5:28 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
528 PM CDT MON JUL 25 2005
IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093-
260500-
...SEVERE THUNDERSTORM WATCH 684 HAS BEEN ISSUED UNTIL MIDNIGHT CDT
IN SOUTHWEST IOWA
HARRISON...SHELBY...POTTAWATTAMIE...MILLS...MONTGOMERY...FREMONT
AND PAGE
IN EAST CENTRAL NEBRASKA
WASHINGTON...SAUNDERS...DOUGLAS AND SARPY
IN SOUTHEAST NEBRASKA
CASS...SEWARD...LANCASTER...OTOE...SALINE...NEMAHA...GAGE...
JOHNSON...JEFFERSON...RICHARDSON AND PAWNEE
JPLocal storm report, Jul 25, 5:57 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
557 PM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 N VALLEY 41.37N 96.35W
07/25/2005 1.00 INCH DOUGLAS NE PUBLIC
&&
SNLocal storm report, Jul 25, 6:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
645 PM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST LINCOLN 40.82N 96.69W
07/25/2005 63 MPH LANCASTER NE ASOS
MEASURED BY THE ASOS AT THE LINCOLN AIRPORT.
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:01 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 29 min |
| Jul 25, 7:15 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 45 min |
| Jul 25, 7:44 PM CDT | Tornado Warning | OAX | Mills | 25 min |
| Jul 25, 7:58 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.